Advertisement

Collectanea Mathematica

, Volume 66, Issue 3, pp 367–386 | Cite as

Tight combinatorial manifolds and graded Betti numbers

  • Satoshi Murai
Article

Abstract

In this paper, we study the conjecture of Kühnel and Lutz, who state that a combinatorial triangulation of the product of two spheres \(\mathbb S^i \times \mathbb S^j\) with \(j \ge i\) is tight if and only if it has exactly \(i+2j+4\) vertices. To approach this conjecture, we use graded Betti numbers of Stanley–Reisner rings. By using recent results on graded Betti numbers, we prove that the only if part of the conjecture holds when \(j>2i\) and that the if part of the conjecture holds for triangulations all whose vertex links are simplicial polytopes. We also apply this algebraic approach to obtain lower bounds on the numbers of vertices and edges of triangulations of manifolds and pseudomanifolds.

Notes

Acknowledgments

We would like to thank Isabella Novik for helpful comments on an earlier version of this paper. The author was partially supported by JSPS KAKENHI 25400043.

References

  1. 1.
    Avramov, L.L., Conca, A., Iyengar, S.B.: Subadditivity of syzygies of Koszul algebras. Math. Ann. 361, 511–534 (2015)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bagchi, B.: The mu vector, Morse inequalities and a generalized lower bound theorem for locally tame combinatorial manifolds. arXiv:1405.5675
  3. 3.
    Bagchi, B.: A tightness criterion for homology manifolds with or without boundary. Eur. J. Comb. 46, 10–15 (2015)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bagchi, B., Datta, B.: On stellated spheres and a tightness criterion for combinatorial manifolds. Eur. J. Comb. 36, 294–313 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Barnette, D.W.: The minimum number of vertices of a simple polytope. Israel J. Math. 10, 121–125 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Barnette, D.W.: A proof of the lower bound conjecture for convex polytopes. Pacific J. Math. 46, 349–354 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bigatti, A.: Upper bounds for the Betti numbers of a given Hilbert function. Commun. Algebra 21, 2317–2334 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Brehm, U., Kühnel, W.: Combinatorial manifolds with few vertices. Topology 26, 465–473 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bruns, W., Herzog, J.: Cohen-Macaulay rings, Revised edn. Cambridge University Press, Cambridge (1993)zbMATHGoogle Scholar
  10. 10.
    Burton, B.A., Datta, B., Singh, N., Spreer, J.: Separation index of graphs and stacked 2-spheres. arXiv:1403.5862
  11. 11.
    Datta, B., Murai, S.: On stacked triangulated manifolds. arXiv:1407.6767
  12. 12.
    Datta, B., Singh, N.: An infinite family of tight triangulations of manifolds. J. Comb. Theory Ser. A 120, 2148–2163 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Effenberger, F.: Stacked polytopes and tight triangulations of manifolds. J. Comb. Theory Ser. A 118, 1843–1862 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Eliahou, S., Kervaire, M.: Minimal resolutions of some monomial ideals. J. Algebra 129, 1–25 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Fernández-Ramos, O., Gimenez, P.: Regularity \(3\) in edge ideals associated to bipartite graphs. J. Algebraic Comb. 39, 919–937 (2014)CrossRefzbMATHGoogle Scholar
  16. 16.
    Flores, A.: Über \(n\)-dimensionale Komplexe, die im \(R_{2n+1}\) absolut selbstverschlungen sind. Ergeb. Math. Kolloq. 6, 4–7 (1933/34)Google Scholar
  17. 17.
    Fogelsanger, A.: The generic rigidity of minimal cycles. Ph.D. Thesis, Cornell University (1988)Google Scholar
  18. 18.
    Herzog, J., Hibi, T.: Monomial ideals. Graduate Texts in Mathematics. Springer, London (2011)CrossRefGoogle Scholar
  19. 19.
    Herzog, J., Srinivasan, H.: A note on the subadditivity problem for maximal shifts in free resolutions. MSRI Proc. (to appear). arXiv:1303.6214
  20. 20.
    Hulett, H.A.: Maximum Betti numbers of homogeneous ideals with a given Hilbert function. Commun. Algebra 21, 2335–2350 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kalai, G.: Rigidity and the lower bound theorem. I. Invent. Math. 88, 125–151 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Kühnel, W.: Tight polyhedral submanifolds and tight triangulations. Lecture Notes in Math, vol. 1612. Springer, Berlin (1995)Google Scholar
  23. 23.
    Kühnel, W., Lutz, F.H.: A census of tight triangulations. In: Discrete Geometry and Rigidity, Budapest, 1999, Period. Math. Hungar, vol. 39, pp. 161–183 (1999)Google Scholar
  24. 24.
    Lutz, F.H.: Triangulated manifolds with few vertices: combinatorial manifolds. arXiv:math.0506372
  25. 25.
    Lutz, F.H., Sulanke, T., Swartz, E.: \(f\)-vectors of \(3\)-manifolds. Electron. J. Comb. 16, 33 (2009) (Research paper R13)Google Scholar
  26. 26.
    Macaulay, F.S.: Some properties of enumeration in the theory of modular systems. Proc. Lond. Math. Soc. 26, 531–555 (1927)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Migliore, J., Nagel, U.: Reduced arithmetically Gorenstein* schemes and simplicial polytopes with maximal Betti numbers. Adv. Math. 180, 1–63 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Murai, S., Nevo, E.: On the generalized lower bound conjecture for polytopes and spheres. Acta Math. 210, 185–202 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Murai, S., Nevo, E.: On \(r\)-stacked triangulated manifolds. J. Algebraic Comb. 39, 373–388 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Novik, I., Swartz, E.: Socles of Buchsbaum modules, complexes and posets. Adv. Math. 222, 2059–2084 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Novik, I., Swartz, E.: Applications of Klee’s Dehn-Sommerville relations. Discrete Comput. Geom. 42, 261–276 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Novik, I., Swartz, E.: Face numbers of pseudomanifolds with isolated singularities. Math. Scand. 110, 198–222 (2012)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Pardue, K.: Deformation classes of graded modules and maximal Betti numbers. Ill. J. Math. 40, 564–585 (1996)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Spanier, E.H.: Algebraic topology. Springer, New York (1981)CrossRefGoogle Scholar
  35. 35.
    Spreer, J.: A necessary condition for the tightness of odd-dimensional combinatorial manifolds. arXiv:1405.5962
  36. 36.
    Stanley, R.P.: Combinatorics and commutative algebra, 2nd edn. Birkhäuser, Boston (1996)zbMATHGoogle Scholar
  37. 37.
    Swartz, E.: Thirty-five years and counting. arXiv:1411.0987
  38. 38.
    Tay, T.-S.: Lower-bound theorems for pseudomanifolds. Discrete Comput. Geom. 13, 203–216 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Terai, N., Hibi, T.: Computation of Betti numbers of monomial ideals associated with stacked polytopes. Manuscripta Math. 92, 447–453 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    van Kampen, E.R.: Komplexe in euklidischen Räumen. Abh. Math. Sem. Univ. Humburg 9(72–78), 152–153 (1933)CrossRefGoogle Scholar
  41. 41.
    Ziegler, G.M.: Lectures on polytopes. Graduate Texts in Mathematics, vol. 152. Springer (2007)Google Scholar

Copyright information

© Universitat de Barcelona 2015

Authors and Affiliations

  1. 1.Department of Pure and Applied Mathematics, Graduate School of Information Science and TechnologyOsaka UniversityToyonakaJapan

Personalised recommendations